Hail, Laramie
- When
- August 14, 1:15 PM MST to 1:18 PM MST
- Where
- Laramie County, 9.07 mi WNW of Federal
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -105.270
Quarter to half dollar size hail was observed west of Federal.
A thunderstorm produced large hail and strong winds as it tracked southeast across central Laramie County in southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail and strong winds as it tracked southeast across central Laramie County in southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 1:14 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 214 PM MDT Tue Aug 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 159 PM MDT Tue Aug 14 2018 A stalled cold front is the focus of activity today as monsoon moisture has combined with heightened atmospheric instability to generate thunderstorms along and east of the Laramie Range already today as of 2 PM MDT. Storms have already become quite strong with small hail being the main threat so far. Strong to severe thunderstorms are expected across southeast Wyoming and into the western Nebraska Panhandle this afternoon and evening with SB CAPE values near 1500 to 2500 J/kg and strong mid-layer shear values. Main threats will be large hail and damaging winds, with locally heavy rains as PWATs are near 1 inch. Will continue to monitor these storms closely as they develop and move east. Overnight, areas of fog will be possible, especially in areas that receive rain today. Not expecting fog to be quite as widespread as it was last night. As we move into Wednesday, the stalled front will be the focus of activity yet again, as similar factors combine to produce strong to severe thunderstorms. This time however, thunderstorm development will be limited to the eastern-most portions of WY and east into the Nebraska Panhandle. Dry air will build into the western portions of the CWA as a ridge of high pressure builds east into the region. .LONG TERM...(Thursday through Monday) Issued at 315 AM MDT Tue Aug 14 2018 Rocky Mountain upper ridge becomes the dominant feature Thursday and Friday with northwest flow aloft. Diurnal convection will be limited to the southeast WY mountains and foothills both days. Near average temperatures will prevail. The next upper trough to bring more widespread shower/thunderstorm activity will track east from the Pacific Northwest across MT/WY Saturday and northern/central Plains Sunday. The attendant surface low and cold front will pass through the CWA by late Saturday evening. Preliminary QPF from a quarter to half inch is forecast, with locally heavier amounts possible in thunderstorms. There is a small chance for strong to severe convection. The precipitation ends from west to east Sunday night. There is a slight chance for afternoon/evening convection Monday with the passage of a trailing shortwave across southeast WY. Temperatures will cool to below seasonal normals Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1148 AM MDT Tue Aug 14 2018 VFR conditions primarily prevail across the direct TAF sites but an area of TSRA is shifting across Niobrara County that extends southwest into Platte and Albany Counties towards KLAR. Areas of MVFR to IFR are likely in the heavier showers and thunderstorm activity as this TSRA band moves from west to east. KCDR will likely be near or directly impacted by this line over the next several hours. Will time in TSRA directly as it approaches the area and confidence increases. Additional SHRA/TSRA is expected to develop along the southern edge of this band over the Laramie Mountain Range through the afternoon. This activity will shift east as well and be near KLAR/KCYS and could also enter Nebraska near KBFF. Lower confidence exists if storms will be able to make it to KAIA or KSNY this afternoon. All activity should diminish by 04-05Z. Winds will generally be east to southeast for the High Plains sites of WY and NE and 15-20 kt. Winds will decrease to below 10 knots after 04Z. Isolated to scattered areas of MVFR to IFR low ceilings could be possible once again Wednesday morning per NAM sounding profiles near KCYS. Have tilted forecast towards lower ceilings and will monitor for lower or more overcast possibilities. && .FIRE WEATHER... Issued at 159 PM MDT Tue Aug 14 2018 A stalled surface front is the focal point today and tomorrow of shower and thunderstorm development as monsoon moisture streams north and combines with general atmospheric instability. A few of these storms will be strong to severe; threats will be damaging winds and large hail. Today will also carry the threat of locally heavy rainfall amounts. Areas near Carbon County will be dry through the period with RH values near 15% for the period, though winds will remain below critical thresholds. Changing weather conditions will occur by the wend of the week as a ridge of high pressure builds back into the region. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...MAJ AVIATION...JSA FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 436 AM MDT Tue Aug 14 2018 NEZ002-003-019-020-054-095-096-WYZ101>103-105>108-115>119-151045- Dawes-Box Butte-Scotts Bluff-Banner-Kimball-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 436 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog will develop over far southeast Wyoming early this morning, mainly along the Interstate 80 corridor. Visibilities will be reduced to a half mile at times. Isolated to scattered thunderstorms will develop this afternoon and evening. A few strong to severe storms with large hail and wind gusts in excess of 60 mph are possible over much of east central and southeast Wyoming into the extreme western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated to scattered afternoon and evening thunderstorms will develop Friday through Sunday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation will not be required. WYZ104-109>114-151045- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 436 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon and early evening thunderstorms will develop. Gusty winds and occasional lightning will be the primary hazards. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated afternoon and evening thunderstorms Friday will become scattered this weekend. Severe weather is not expected at this time. .Spotter information statement... Spotter activation will not be required. NEZ021-055-151045- Morrill-Cheyenne- 436 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for portions of the western Nebraska Panhandle. .DAY ONE...TODAY AND TONIGHT Areas of dense fog will persist through early this morning. Visibilities will be reduced to a quarter mile or less. A Dense Fog Advisory is in effect until 9 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated to scattered afternoon and evening thunderstorms will develop Wednesday and this weekend. A few strong to severe storms with large hail and damaging winds will be possible Wednesday. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 1215 PM MDT TUE AUG 14 2018 WYZ106-115-116-141900- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- Laramie Valley WY- 1215 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL 100 PM MDT... At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near Bosler, or 24 miles north of Laramie, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany County and just north of Bosler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4161 10578 4174 10578 4182 10534 4152 10535 TIME...MOT...LOC 1814Z 264DEG 13KT 4166 10568 Allen
Special Weather Statement National Weather Service Cheyenne WY 1240 PM MDT TUE AUG 14 2018 WYZ103-105-106-115-141930- Shirley Basin WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-Laramie Valley WY- 1240 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 130 PM MDT... At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm near Wheatland Reservoir 3, or 40 miles north of Laramie, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wheatland Reservoir 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4183 10592 4195 10591 4198 10554 4176 10563 TIME...MOT...LOC 1840Z 275DEG 15KT 4187 10580 Allen
Special Weather Statement National Weather Service Cheyenne WY 116 PM MDT TUE AUG 14 2018 WYZ106-115>117-142000- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY-Laramie Valley WY- 116 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL 200 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 16 miles north of Laramie, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Baldy Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4147 10568 4165 10566 4165 10528 4140 10528 TIME...MOT...LOC 1916Z 275DEG 15KT 4156 10557 Allen
Special Weather Statement National Weather Service Cheyenne WY 129 PM MDT TUE AUG 14 2018 WYZ106-107-117-118-142015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Central Laramie County WY-South Laramie Range Foothills WY- 129 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 215 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near Iron Mountain, or 29 miles northeast of Laramie, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Iron Mountain. LAT...LON 4154 10528 4173 10528 4173 10491 4147 10497 TIME...MOT...LOC 1929Z 280DEG 9KT 4164 10521 Allen
Special Weather Statement
National Weather Service Cheyenne WY
150 PM MDT TUE AUG 14 2018
WYZ106-115>117-142045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
150 PM MDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...
At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iron Mountain to 6 miles west of Horse
Creek to 6 miles north of Yellow Pine Campground. Movement was
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tie City Campground, Horse Creek, North Crow Campground, Iron
Mountain and Yellow Pine Campground.
This includes Interstate 80 in Wyoming between mile markers 320 and
324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 10504 4137 10506 4114 10529 4123 10545
4131 10553 4142 10542 4164 10540
TIME...MOT...LOC 1949Z 284DEG 19KT 4156 10531 4144 10530 4135 10541
AllenThe Cheyenne radar (KCYS), 42 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail was observed west of Federal.
Quarter size hail was observed 18 miles west-northwest of Cheyenne.
Street flooded with excess water rising above the curb and into nearby businesses.
Estimated wind gusts of 55 to 60 mph were observed east of South Greeley.
Observer measured one inch of rainfall in short time and only had one accessible road off of property as the others have become washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773852, 773856, 786066, 773858, 786068.